Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
152 Doctors are Online

On birth control. Started taking citalopram 20 mgs. Getting light periods. Is it safe to get pregnant?

May 2013
User rating for this question
Very Good
Answered by
Practicing since : 2006
Answered : 4909 Questions
I am taking 20 mgs of citalopram. I just began this medication 2 or 3 weeks ago. I am also on birth control to regulate my periods. This period is extremely light. Ive never had it so light. Is this normal? What about when I want to get pregnant, will i be able to safely do this while on citalopram?
Posted Tue, 24 Jul 2012 in Birth Control
Answered by Dr. Sree Gouri SR 1 hour later
Thanks for the query.

normally when you use contraceptive pills they will lead to anovulatory cycles and the resultant bleeding at the end of the month will be withdrawal bleeding which may be lighter than usual.

citalopram as such not mentioned to cause menstrual irregularities but by causing changes in weight it can lead to hypomenorrhea,

increased stress ans strain, drastic changes in body weight, low body fat etc can cause scanty bleeding during periods by affecting hypothalamo-pituitary -ovarian axis,
also hormonal disturbances as in poly cystic ovarian disease or thyroid disorders can cause hypomenorrhea.

when your cycles become regular and you want to conceive, stop the tablets with your doctor's advice and in few months your ovulation will return.

when used in pregnancy citalopram may affect the baby by causing withdrawal symptoms like feeding difficulties, seizures etc, so it should be used only when benefits over weigh the risks.

Hope I have answered your query. I will be available to answer your follow up queries. If you are satisfied with all my answer, please rate the answer after closing the discussion.
Take care.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor